Winter Storm, North Rocky Mountain Front
- When
- December 22, 5:00 AM MST
- Where
- North Rocky Mountain Front forecast zone
- Reported by
- TRAINED SPOTTER
A winter storm brought heavy snow to portions of the Rocky Mountain Front on the 22nd. Reported snow fall amounts include 4 inches of snow at Marias Pass along with gusty winds, reduced visibilities and cold wind chill values.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A winter storm brought heavy snow to portions of the Rocky Mountain Front on the 22nd. Reported snow fall amounts include 4 inches of snow at Marias Pass along with gusty winds, reduced visibilities and cold wind chill values.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 22, 4:20 AM MST, 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 420 AM MST THU DEC 22 2005 UPDATE TO AVIATION SECTION .DISCUSSION... TODAY THROUGH SATURDAY...MOIST FLOW ALOFT TODAY WITH A TIGHT GRADIENT AS AN UPPER LEVEL RIDGE FLATTENS OVER THE AREA. IT WILL BE A VERY WINDY DAY ALONG THE ROCKY MOUNTAIN FRONT AND ADJACENT PLAINS...BUT NOT QUITE HIGH WIND CRITERIA. PRIMARY CONCERN IN THE SHORT TERM IS MOUNTAIN PRECIP AS THE UPPER LEVEL LOW APPROACHES THE PACIFIC NORTHWEST. FELT A WINTER STORM WATCH WAS IN ORDER FOR THE ROCKY MOUNTAIN FRONT FOR LATE TONIGHT INTO FRIDAY MORNING AS SIGNIFICANT SNOWFALL IS POSSIBLE IN THE MOUNTAINS AND THE PASSES. MOIST FLOW CONTINUES THROUGH THE SHORT TERM FOR CONTINUED MOUNTAIN POPS...WITH CHANCES LESSENING EACH DAY. OUTSIDE OF THE MOUNTAINS AND FOOTHILLS DOWNSLOPING WILL KEEP THE PLAINS MOSTLY DRY WITH VERY MILD TEMPERATURES. BY SATURDAY RIDGING BEGINS ANEW OVER THE WESTERN STATES AND WILL SEE TEMPERATURES WARMING A FEW MORE DEGREES. THOMSON SATURDAY NIGHT THROUGH TUESDAY NIGHT...MODELS IN BETTER AGREEMENT WITH AN UPPER LEVEL RIDGE OVER THE AREA WITH SEVERAL WEAK DISTURBANCES MOVING OVER THE TOP OF THE RIDGE. HAVE CONTINUED A SLIGHT CHANCE OF PRECIPITATION OVER THE MOUNTAINS. DOWNSLOPE WINDS CONTINUE OVER THE PLAINS FOR ABOVE NORMAL TEMPERATURES. NEAR RECORD HIGH TEMPERATURES MAY BE SEEN OVER THE PLAINS OF CWA ON CHRISTMAS DAY. TIMING ON NEXT ACTIVE WEATHER SYSTEM SEEMS TO BE MONDAY NIGHT OR TUESDAY SO INCREASED CHANCE OF PRECIPITATION OVER ALL THE MOUNTAINS AND SOUTHWEST ZONES. CAMP WEDNESDAY THROUGH THURSDAY NIGHT...NO BIG CHANGES DURING PERIOD. UPPER RIDGE OVER AREA WEDNESDAY WEAKENS IN FACE OF TROUGH THAT SWEEPS ACROSS STATE THURSDAY. THIS SYSTEM WILL PRODUCE A CHANCE OF SHOWERS OVER THE WESTERN MOUNTAINS LATE WEDNESDAY AND THESE WILL LINGER THROUGH THURSDAY NIGHT. OTHERWISE CONDITIONS WILL REMAIN MOSTLY DRY. TEMPERATURES COOL A FEW DEGREES WITH PASSAGE OF UPPER DISTURBANCE BUT WILL REMAIN SEVERAL DEGREES ABOVE NORMAL. BRITTON && .AVIATION... UPDATED AT 0537Z. VFR CONDITIONS WILL CONTINUE OVER THE PLAINS AS A STRONG AND MOIST WESTERLY FLOW SUSTAINS MIDDLE AND HIGH CLOUDS. RAIN AND SNOW SHOWERS WILL CONTINUE OVER THE MOUNTAINS...WITH ISOLATED SHOWERS OVER THE SOUTHWEST VALLEYS. EXPECT MVFR CONDITIONS IN PRECIPITATION TONIGHT. BRISK WEST TO SOUTHWEST SURFACE WINDS WILL CONTINUE OVER THE PLAINS AND BECOME GUSTY BY THIS AFTERNOON. ANY PRECIPITATION WILL BE HIGH BASED. CAMP && .PRELIMINARY POINT TEMPS/POPS... GTF 53 38 47 30 / 10 20 10 0 CTB 51 35 44 30 / 20 20 10 0 HLN 40 30 44 22 / 30 40 20 10 BZN 42 28 40 18 / 20 70 30 10 WEY 39 23 33 9 / 80 90 70 10 DLN 44 31 40 20 / 30 70 20 10 HVR 50 34 48 22 / 10 20 20 0 LWT 52 35 45 27 / 20 20 20 0 && .TFX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WATCH FROM THIS EVENING THROUGH FRIDAY MORNING FOR MTZ009-MTZ048. && SHORT TERM...THOMSON LONG TERM...CAMP/BRITTON AVIATION...CAMP WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 426 AM MST THU DEC 22 2005 MTZ009-048-231215- NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT- 426 AM MST THU DEC 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT A MOIST PACIFIC SYSTEM HAS THE POTENTIAL TO BRING HEAVY SNOW TO THE FRONT RANGE TONIGHT. A WINTER STORM WATCH HAS BEEN ISSUED...SEE GTFWSWTFX FOR MORE DETAILS. STRONG WEST WINDS CAN ALSO BE EXPECTED WITH GUSTS UP TO 55 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A WINTER STORM WATCH REMAINS IN EFFECT FRIDAY MORNING...SEE GTFWSWTFX FOR MORE DETAILS. THERE IS A CHANCE OF MOUNTAIN SNOW THROUGH WEDNESDAY. GUSTY WEST WINDS ARE EXPECTED THROUGH CHRISTMAS DAY WITH GUSTS FROM 45 TO 55 MPH. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008-014-015-052>055-231215- BEAVERHEAD-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-JEFFERSON- BROADWATER-MEAGHER-GALLATIN- 426 AM MST THU DEC 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT A MOIST PACIFIC SYSTEM HAS THE POTENTIAL TO BRING SEVERAL INCHES OF NEW SNOWFALL TO THE MOUNTAINS THROUGH THE NIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF MOUNTAIN SNOW THROUGH THE DAY FRIDAY...AND AGAIN MONDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ010>013-044>047-049>051-231215- EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS- 426 AM MST THU DEC 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT GUSTY WEST WINDS ARE EXPECTED THROUGH THE NIGHT WITH GUSTS UP TO 45 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY GUSTY WEST WINDS ARE EXPECTED ON FRIDAY WITH GUSTS UP TO 45 MPH. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5484229.